The scaling mean and a Law of Large Permanents

Jairo Bochi, Godofredo Iommi, Mario Ponce

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


In this paper we study two types of means of the entries of a nonnegative matrix: the permanental mean, which is defined using permanents, and the scaling mean, which is defined in terms of an optimization problem. We explore relations between these two means, making use of important results by Egorychev and Falikman (the van der Waerden conjecture), Friedland, Sinkhorn, and others. We also define a scaling mean for functions in a much more general context. Our main result is a Law of Large Permanents, a pointwise ergodic theorem for permanental means of dynamically defined matrices that expresses the limit as a functional scaling mean. The concepts introduced in this paper are general enough so to include as particular cases certain classical types of means, as for example symmetric means and Muirhead means. As a corollary, we reobtain a formula of Halász and Székely for the limit of the symmetric means of a stationary random process.

Original languageEnglish (US)
Pages (from-to)374-409
Number of pages36
JournalAdvances in Mathematics
StatePublished - Apr 9 2016

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'The scaling mean and a Law of Large Permanents'. Together they form a unique fingerprint.

Cite this